Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 6, 2021, 5:43 PM EDT for Saint Joseph County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 5:43 PM EDT (21:43 UTC)
- Expired
- Aug 6, 2021, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.50 in
- Wind
- 40
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:50 PM EDT | HAIL 0.7 | 2 E Constantine, MI | VIA PHONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WWUS83 KIWX 062143
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Fri Aug 6 2021
MIZ079-062215-
St. Joseph MI-
543 PM EDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southern St. Joseph
County through 615 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Centreville around 555 PM EDT.
Other locations in the path of this storm include Sturgis and Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4176 8570 4190 8571 4202 8530 4176 8530
TIME...MOT...LOC 2143Z 254DEG 19KT 4186 8560
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:09 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 6, 3:09 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 309 PM EDT Fri Aug 6 2021 .SYNOPSIS... Issued at 149 PM EDT Fri Aug 6 2021 It will feel more like summer this weekend into next week as warmer and more humid conditions arrive. Several chances for showers and storms will also exist with the first coming this afternoon and evening, although Sunday looks like the drier of the weekend days. && .SHORT TERM...(This Evening through Saturday) Issued at 308 PM EDT Fri Aug 6 2021 A shortwave approaches within the large scale trough this afternoon and evening and will serve as the focus for showers and thunderstorms. A few showers and storms may form out ahead of the wave this afternoon into the evening with heavy rain and gusty winds. Then, there is still plenty of model disagreement on if storms will actually form between 00z and 12z tonight, but if they do they the main focus will be heavy rain that could lead to flooding especially in urban areas. This is as a result of slower storm movement and potential backbuilding along with boundary- parallel flow leading to storm training. During this time, and as the wave approaches the area, it is collocated with plenty of SBCAPE, high moisture transport and areas of moisture flux convergence so there is expected to be plenty of moisture and lift to work with as it enters areas west of IN-15. Looking at forecast soundings from the NAMNEST and RAP time-sections, the moisture column does look moist in the low levels which is also conducive to heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of IN-15, but could see locally higher totals where storms are able to slow down or train. As a result of the increased cloud cover and slightly increased humidity, tonight's low temps are expected to be warmer than last night's staying the mid 60s. Showers and storms could linger into a portion of Saturday morning with some left over moisture convergence and instability, but we'll then need to watch during the afternoon and evening time frame for more convective development especially if clouds can break up for instability recovery. Storms would be able to form along any remnant outflow boundaries and would also have slow storm movement especially later in the afternoon/early evening allowing for the possibility of heavy rain that could lead to flooding. There is a plume of DCAPE that appears to move in the same time as the potential initiation period for storms looks to be, but the low levels still look moist on forecast soundings. So if we can get some more dryness in the low levels, gusty winds could be had within storms that form Saturday evening. Shear is lacking between tonight and Saturday night so the severe weather threat would be very marginal. Saturday's high temps won't be much higher than today's especially with the remnant cloud cover in the morning, but have them in the mid 80s as opposed to the low 80s in anticipation of clouds scattering out during the afternoon. && .LONG TERM...(Saturday Night through Friday) Issued at 308 PM EDT Fri Aug 6 2021 Behind Saturday's troughing, a broad ridge in between troughs moves in. This should act to suppress thunderstorm activity during the day and have removed PoPs during that period as a result. Now, the southwesterly low level jet looks to edge into the west allowing for increased heat and humidity on Sunday 850mb temps rise over 18C to and dew points rise over 70 degrees allowing for highs in the upper 80s to near 90 degrees and low 90s for heat indices. This signifies the first of the stretch of very hot days of 90+ degree heat indices continuing into the middle part of the work week with Tuesday seeing the biggest part of the area forecast to have heat indices top 100 degrees. Areas south of US-24 on Thursday still have a chance to see 90+ heat indices, but cooler temperatures could begin to edge slowly in the from northwest as long as the the cold front starts to seep in. The other side of the conversation are the chances for showers. As hinted at above, the chance for showers during this period wouldn't start until late Sunday night in Monday morning at the earliest as the next trough approaches. However, normally, diurnal forcing brings the better chance for showers than a morning chance, so if the slower EC is right perhaps there could be a shower or storm around during the afternoon time, but even that is moving too quickly for scattered pop-up storms so they may just remain sub- severe that day. Chances for pop-up storms continue Tuesday and Wednesday as well with an outside chance at a shower or storm Thursday as long as the front hangs back or slows up. The chance on Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to work with which could introduce a hail or stronger wind chance if that comes to fruition. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 149 PM EDT Fri Aug 6 2021 Main area of concerns for TAFs this period and especially the next 12 to 18 hours, will reside at KSBN where a weak frontal boundary and it's associated showers and thunderstorms will edge closer to the site. Activity through the bulk of the first 3 or so hours of the period will likely remain to the west with chances increasing after 21Z. Several weak disturbances will move along the front, which could bring either a few showers and storms, or a larger area of showers/storms that develops and potentially persists beyond what is currently reflected. Not enough confidence in the setup to go predominate convection beyond a couple of hours. Impacts to KFWA are even more questionable as convection may struggle to make it to the site and if so would likely be near or after 6Z. Have therefore left them at VFR through the period for the time being. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Fisher/Roller SHORT TERM...Roller LONG TERM...Roller AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 3:25 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 325 PM EDT Fri Aug 6 2021 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-071930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible tonight. The storms have the capacity to produce gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible each day, except Sunday, mainly from mid afternoon through the evening. The storms may be accompanied by gusty winds and locally heavy rain. Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to 100 Monday and around 100 Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 4:11 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
411 PM EDT Fri Aug 6 2021
MIZ078-079-062045-
St. Joseph MI-Cass MI-
411 PM EDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of east central Cass
and western St. Joseph Counties through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
White Pigeon around 425 PM EDT.
Constantine around 430 PM EDT.
Other locations in the path of this storm include Three Rivers and
Centreville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4182 8544 4180 8580 4196 8586 4207 8554
4207 8552
TIME...MOT...LOC 2011Z 256DEG 13KT 4191 8576
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWSSpecial weather statement, Aug 6, 4:45 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
445 PM EDT Fri Aug 6 2021
MIZ079-080-062115-
Branch MI-St. Joseph MI-
445 PM EDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northeastern St.
Joseph and northwestern Branch Counties through 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centreville, or 8 miles east of Three Rivers, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 8517 4184 8554 4200 8559 4207 8536
4207 8523
TIME...MOT...LOC 2045Z 256DEG 13KT 4194 8546
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWSLocal storm report, Aug 6, 5:08 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG CENTREVILLE 41.93N 85.53W
08/06/2021 ST. JOSEPH MI FIRE DEPT/RESCUE
REPORTS OF DOWNED POWER LINES AND A TREE
DOWN IN CENTREVILLE. VIA CHAT.
0445 PM HAIL 1 NNE WASEPI 41.96N 85.46W
08/06/2021 M0.70 INCH ST. JOSEPH MI FIRE DEPT/RESCUE
TIME ESTIMATED FROM RADAR. RELAYED VIA NWS
CHAT.
&&Local storm report, Aug 6, 5:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 N SAWYER 41.91N 86.59W
08/06/2021 E0.25 INCH BERRIEN MI PUBLIC
VIA FACEBOOK.
&&
BROWNSpecial weather statement, Aug 6, 5:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT Fri Aug 6 2021
MIZ079-062215-
St. Joseph MI-
543 PM EDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southern St. Joseph
County through 615 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Constantine, or near Three Rivers, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Centreville around 555 PM EDT.
Other locations in the path of this storm include Sturgis and Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4176 8570 4190 8571 4202 8530 4176 8530
TIME...MOT...LOC 2143Z 254DEG 19KT 4186 8560
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:34 PM EDT | Special Weather Statement | IWX | Starke | 41 min |
| Aug 6, 6:47 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 28 min |
| Aug 6, 7:05 PM EDT | Special Weather Statement | IWX | Marshall | 55 min |
| Aug 6, 7:17 PM EDT | Special Weather Statement | IWX | Elkhart | 43 min |
| Aug 6, 7:29 PM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Aug 6, 7:50 PM EDT | Special Weather Statement | IWX | Kosciusko | 40 min |
| Aug 6, 7:56 PM EDT | Special Weather Statement | IWX | Steuben | 34 min |
| Aug 6, 4:11 PM EDT | Special Weather Statement | IWX | Saint Joseph | 34 min |
| Aug 6, 4:45 PM EDT | Special Weather Statement | IWX | Saint Joseph | 30 min |
| Aug 6, 6:35 PM EDT | Special Weather Statement | IWX | Cass | 40 min |
| Aug 6, 7:10 PM EDT | Special Weather Statement | IWX | Saint Joseph | 50 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.